Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 2, NWS El Paso, TX

March 22, 20207 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Mar 22, 2020, 3:02 PM MDT for 7 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Mar 23, 2020, 2:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2020, 3:02 PM MDT (21:02 UTC)
In effect from
Mar 23, 2020, 2:00 PM MDT
Expired
Mar 23, 2020, 8:00 PM MDT
In force
6 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2889 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

687 
WWUS84 KEPZ 222102
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
302 PM MDT Sun Mar 22 2020

...DRY AND WINDY CONDITIONS OVER THE LOWLANDS ON MONDAY...

.A quick moving upper level wave will generate a lee cyclone near
northeastern New Mexico on Monday. This system will tighten the 
pressure gradient near the surface, as well as warm temperatures 
allow strong winds aloft to mix down to the surface in the
afternoon. Thus, west winds between 25 to 35 mph along with gusts
to 50 mph are possible. Warmer temperatures will drop RH to the 
lower teens in the afternoon. The windy conditions combined with 
the dry air will lead to Red Flag conditions for at least a few
hours Monday afternoon. Recent rains will help mitigate large fire
spread, however any local dry fuels will be susceptible to fire
starts. Winds between 10 to 20 mph are expected to continue into 
the night hours, but decent overnight relative humidity recoveries
will reduce the fire risk.

NMZ111-112-TXZ055-056-230515-
/O.UPG.KEPZ.FW.A.0001.200323T2000Z-200324T0200Z/
/O.NEW.KEPZ.FW.W.0002.200323T2000Z-200324T0200Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
302 PM MDT Sun Mar 22 2020

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM MDT MONDAY FOR
WINDY CONDITIONS AND LOW RELATIVE HUMIDITY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from 2 PM to 8 PM
MDT Monday. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zone 111. Fire weather zone 112. 
  Fire weather zone 055. Fire weather zone 056. 

* WIND...Sustained west-southwest winds between 25 to 35 mph with
  gusts to 50 mph. 

* HUMIDITY...10 to 15 percent in the lowlands.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Dennhardt
2 follow-up statements
405 
WWUS84 KEPZ 230359
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
959 PM MDT Sun Mar 22 2020

...DRY AND WINDY CONDITIONS OVER THE LOWLANDS ON MONDAY...

.A quick moving upper level wave will generate a lee cyclone near
northeastern New Mexico on Monday. This system will tighten the
pressure gradient near the surface, as well as warm temperatures
allow strong winds aloft to mix down to the surface in the
afternoon. Thus, west winds between 25 to 35 mph along with gusts
to 50 mph are possible. Warmer temperatures will drop RH to the
lower teens in the afternoon. The windy conditions combined with
the dry air will lead to Red Flag conditions for at least a few
hours Monday afternoon. Recent rains will help mitigate large
fire spread, however any local dry fuels will be susceptible to
fire starts. Winds between 10 to 20 mph are expected to continue
into the night hours, but decent overnight relative humidity
recoveries will reduce the fire risk.

NMZ111-112-TXZ055-056-231400-
/O.CON.KEPZ.FW.W.0002.200323T2000Z-200324T0200Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
959 PM MDT Sun Mar 22 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM MDT
MONDAY FOR WINDY CONDITIONS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire weather zone 111. Fire weather zone 112. 
  Fire weather zone 055. Fire weather zone 056. 

* WIND...Sustained west-southwest winds between 25 to 35 mph 
  withgusts to 50 mph. 

* HUMIDITY...10 to 15 percent in the lowlands.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Dennhardt
812 
WWUS84 KEPZ 231156
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
556 AM MDT Mon Mar 23 2020

...DRY AND WINDY CONDITIONS OVER THE LOWLANDS ON MONDAY...

.A quick moving upper level wave will generate a lee cyclone near
northeastern New Mexico today. This system will tighten the 
pressure gradient near the surface, as well as warm temperatures 
allow strong winds aloft to mix down to the surface in the 
afternoon. Thus, west winds between 25 to 35 mph along with gusts 
to 50 mph are possible this afternoon. Warmer temperatures will
drop RH to the lower teens. The windy conditions combined with 
the dry air will lead to Red Flag conditions for at least a few 
hours this afternoon. Recent rains will help mitigate large fire 
spread. However, any local dry fuels will be susceptible to fire 
starts. Winds between 10 to 20 mph are expected to continue into 
the night hours, but decent overnight relative humidity recoveries
will reduce the fire risk.

NMZ111-112-TXZ055-056-240200-
/O.CON.KEPZ.FW.W.0002.200323T2000Z-200324T0200Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
556 AM MDT Mon Mar 23 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM MDT THIS EVENING FOR WINDY CONDITIONS AND LOW RELATIVE
HUMIDITY...

* AFFECTED AREA...Fire weather zone 111. Fire weather zone 112. 
  Fire weather zone 055. Fire weather zone 056. 

* WIND...Sustained west-southwest winds between 25 to 35 mph 
  with gusts to 50 mph.

* HUMIDITY...10 to 15 percent in the lowlands.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Crespo

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 22, 2:01 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Mar 22, 2:01 PM MDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
201 PM MDT Sun Mar 22 2020

.SYNOPSIS...
Windy conditions move in Monday ahead of a quickly passing
disturbance to our north. A Wind advisory, and Red Flag warning
are in affect for Monday. Temperatures warm up to 10 degrees above
normal this week, with Tuesday as the exception. Winds will be
elevated Wednesday through Friday, with Thursday possibly meeting
advisory level criteria. The area stays dry, except for possible
precipitation chances in the Gila Thursday into Friday. Snow
levels are at 6,000ft but accumulations stay very light. A Pacific
CF drops temperatures Friday, and we slowly warm up next weekend.

&&

.DISCUSSION...

.SHORT TERM...Tonight and Tomorrow...
Scattered high clouds seems to be the only notable weather ongoing
this evening as temperatures warm back to the lower 70's across
southern NM and far west TX. Progressive flow aloft will advect a
weak upper ridge over the region tonight as a shallow closed low
approaches the central CA coastline. Winds have remained light at 10
to 15 mph, with much stronger winds expected tomorrow. Tonight's
weather will be more of the same with mostly cloudy skies, mild
overnight temperatures, and light west winds.

On Monday, the aforementioned upper closed low will move onshore and
open up into a wave. A rapid progression over the southern Rockies
will be sufficient in forming a lee surface low centered over
northeast NM. This tightened surface pressure gradient will induce
strong winds beginning early tomorrow afternoon across much of the
area. Sustained winds of 25 to 35 mph are likely with the strongest
winds occurring further north over central NM. Deep mixing as high
as 650 hPa will contribute to a few late afternoon wind gusts up to
50 mph, especially along mountain gaps and passes. Due to this, a
Wind Advisory is currently in effect for much of the forecast area.
Dust isn't much of a concern at this time, primarily due to the
recent greenup the desert lowlands have experienced. Dry air
combined with deep atmospheric mixing will also promote warmer
temperatures tomorrow, with the El Paso metro possibly reaching 80
degrees.

&&
&&

.LONG TERM...
An upper level disturbance will pass quickly to our north. This
disturbance will carry a weak surface coldfront which will reach
south into the CWA Monday night. Strong winds will start to taper
off after 9PM, with low lands winds dramatically relaxing after
midnight. Winds never drop to calm due to the front passage.
Temperatures will drop 5 - 10 degrees from the previous morning.
This set back will bring Tuesday's high temperatures down 5
degrees, El Paso staying in the low 70s. As we retain strong
westerly flow aloft, warmer air stays in the mid levels. This, in
turn, will cap our mixing heights and keep surface winds down.

Higher level clouds start to move in Tuesday evening. A flat upper
level ridge streams over us Tuesday night and into early
Wednesday morning. Clouds continue to fill in and will thicken
Wednesday evening as mid level clouds now join in. Warm
southwesterly winds, compressional heating from the upper level
ridge, and enough sunlight will raise temperatures to 10 degrees
above normal Wednesday. Mixing heights will rise into 40 - 50kt
winds to give the borderland another windy afternoon. Models show
winds to stay below advisory criteria as of now, with the
Sacramento Mtns having the best shot a reaching criteria.

Another upper level low drops down to southern CA Thursday. It is
positively tilted, and has a stronger low. The position and
orientation of this approaching system will bunch the isobars
together at almost all levels of the atmosphere. In turn, a windy
day is expected for Thursday. GFS shows a 1000mb lee cyclone over
the TX panhandle Thursday around noon. The tightening on the
pressure gradient will yield a ~70kt jet at 500mbs over the CWA
that lasts into the evening hours. Models lowered upper and mid
level moisture values, allowing surface heating to warm
temperatures up to 10 degrees above normal again. High level
clouds will be present. There is good confidence that advisory
level winds will exist Thursday afternoon and evening.

The upper level low bottoms out over the CWA Friday. The coldfront
associated with the system moves through the area Friday morning,
cooling temperatures back down to a few degrees below normal. As
the system moves over, continental moisture within the system
will bring slight precipitation chances to the Gila and Sacramento
Mtns Friday. Models have been inconsistency with moisture values,
but accumulation look light as of now. Snow levels drop to
6,000ft as temperatures cool from the low above. The ground will
have been warmed, and with lighter moisture values to work with, I
kept snow accumulation light in the forecast.

Temperatures slowly warm back up over the weekend. Clear skies and
dry air.
&&
ED

.AVIATION...18Z TAF CYCLE
VFR conditions expected through forecast period. Skies SCT-BKN200
lowering slightly after 00Z to SCT-BKN150 OVC200. CIGs may be a
bit lower further north toward KTCS, with BKN120 possible after
06Z. Winds generally 240-260 at 08-12KT this afternoon, becoming
AOB 08KT after 03Z. Windy surface conditions tomorrow afternoon.
Visibility will remain unlimited.

&&
.FIRE WEATHER...
Elevated to critical fire weather conditions are likely on Monday as
a shortwave trough quickly moves across the region. Winds will
increase in the afternoon well above critical thresholds to 25 to 35
mph with gusts as high as 50 mph possible. Relative humidity will
drop to the lower teens across the NM lowlands and far west TX,
warranting a Reg Flag for tomorrow afternoon. Fuel conditions remain
moist from the past few week's rains, therefore the threat of
wildfire spread remains low despite the dry and windy conditions.
however, any local dry fuels will be susceptible to fire spreads and
new starts are not recommended.

Dry weather continues through next Wednesday as more seasonal spring
weather takes place. This includes more windy conditions as we head
through the week. Another round of windy conditions are likely
Wednesday into the weekend, with elevated fire weather conditions
and curing of fine fuels expected by the end of the month. A slight
chance of rain showers is possible over portions of the Gila region
and the NM Bootheel on Thursday, otherwise the region should remain
dry.

30-Dennhardt
&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 51  80  48  74 /   0   0   0   0
Sierra Blanca           48  79  44  72 /   0   0   0   0
Las Cruces              47  76  41  71 /   0   0   0   0
Alamogordo              50  77  41  71 /   0   0   0   0
Cloudcroft              38  54  30  50 /   0   0   0   0
Truth or Consequences   49  76  39  73 /   0   0   0   0
Silver City             45  66  37  63 /   0   0   0   0
Deming                  44  76  39  71 /   0   0   0   0
Lordsburg               46  73  39  69 /   0   0   0   0
West El Paso Metro      52  80  48  74 /   0   0   0   0
Dell City               44  80  43  75 /   0   0   0   0
Fort Hancock            48  86  46  78 /   0   0   0   0
Loma Linda              49  74  45  68 /   0   0   0   0
Fabens                  50  83  47  76 /   0   0   0   0
Santa Teresa            47  79  44  73 /   0   0   0   0
White Sands HQ          53  77  46  73 /   0   0   0   0
Jornada Range           48  76  40  72 /   0   0   0   0
Hatch                   47  77  39  74 /   0   0   0   0
Columbus                47  78  42  74 /   0   0   0   0
Orogrande               48  77  42  72 /   0   0   0   0
Mayhill                 43  67  37  65 /   0   0   0   0
Mescalero               42  64  33  61 /   0   0   0   0
Timberon                39  63  33  59 /   0   0   0   0
Winston                 41  68  31  67 /   0   0   0   0
Hillsboro               45  74  36  72 /   0   0   0   0
Spaceport               46  75  37  72 /   0   0   0   0
Lake Roberts            40  65  32  64 /   0   0   0   0
Hurley                  43  69  36  66 /   0   0   0   0
Cliff                   41  72  32  69 /   0   0   0   0
Mule Creek              45  66  35  64 /   0   0   0   0
Faywood                 44  70  37  67 /   0   0   0   0
Animas                  46  76  38  73 /   0   0   0   0
Hachita                 43  75  37  72 /   0   0   0   0
Antelope Wells          43  77  38  75 /   0   0   0   0
Cloverdale              45  69  40  68 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Monday afternoon through Monday evening
     for NMZ111-112.

     Wind Advisory from 2 PM to 10 PM MDT Monday for NMZ417.

     Wind Advisory from 1 PM to 8 PM MDT Monday for NMZ402>411-413-
     414.

     Wind Advisory from 10 AM to 10 PM MDT Monday for NMZ415-416.

TX...Fire Weather Watch from Monday afternoon through Monday evening
     for TXZ055-056.

     Wind Advisory from 2 PM to 10 PM MDT Monday for TXZ419>424.

     Wind Advisory from 1 PM to 8 PM MDT Monday for TXZ418.

&&

30-Dennhardt/31/30
Hazardous weather outlook, Mar 22, 5:13 AM MDT, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
513 AM MDT Sun Mar 22 2020

NMZ401>417-TXZ418>424-231115-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
513 AM MDT Sun Mar 22 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Breezy to windy conditions will be expected from Monday through
Thursday. However, blowing dust should not be a concern at the
time due to the rain earlier this week. Winds will be strong enough
to blow loose objects and create difficult travel conditions on
Monday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Crespo

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 5:39 AM MDTWind AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra40 hr
Mar 22, 5:40 AM MDTFire Weather WatchEPZDoña Ana, Grant, Hidalgo, Lincoln, Luna, Otero and 1 more9 hr

Nearby

Red Flag Warnings in New Mexico, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.